Grand Rounds at The Johns Hopkins Hospital
February 18, 1998

Gentamicin-Induced Bilateral Vestibular Hypofunction

Author Affiliations

From the Department of Otolaryngology–Head and Neck Surgery, The Johns Hopkins University School of Medicine, Baltimore, Md.


Grand Rounds at The Johns Hopkins Hospital section editors: David B. Hellmann, MD, D. William Schlott, MD, Stephen D. Sisson, MD, The Johns Hopkins Hospital, Baltimore, Md; Edie Stern, managing editor, The Johns Hopkins Hospital; David S. Cooper, MD, Contributing Editor, JAMA .

JAMA. 1998;279(7):541-544. doi:10.1001/jama.279.7.541

A 65-year-old man was referred to The Johns Hopkins Hospital Oncology Service for treatment of acute myelogenous leukemia. On admission, he had fevers, neutropenia, and erythematous papular lesions of the face and left antecubital fossa. Acinetobacter was cultured from his blood. Treatment included vancomycin, ciprofloxacin, and a 3-week course of gentamicin at a dose of 1.7 mg/kg intravenously every 8 hours. Predose and peak postdose gentamicin levels were checked on 4 occasions during treatment and never exceeded the therapeutic range, which is less than 2.5 mg/L within 30 minutes predose and less than 10 mg/L 1 hour postdose. On the fourth day of broad-spectrum antibiotic therapy, induction chemotherapy was begun with cytarabine, daunorubicin, and etoposide. During this period the patient developed Aspergillus pneumonia requiring treatment with amphotericin B.

First Page Preview View Large
First page PDF preview
First page PDF preview